Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 19, 2001, 9:12 AM CST for Coosa County, Elmore County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jan 19, 2001, 9:12 AM CST (15:12 UTC)
- Expired
- Jan 19, 2001, 9:45 AM CST
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Coosa County, AL, Elmore County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 19, 6:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
535 WUUS54 KBMX 191512 SVRBHM ALC037-051-191545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 912 AM CST FRI JAN 19 2001 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOSA COUNTY IN EAST CENTRAL ALABAMA ELMORE COUNTY IN EAST CENTRAL ALABAMA * UNTIL 945 AM CST * AT 910 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 32 MILES NORTH OF MILLBROOK...MOVING NORTHEAST AT 75 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3288 8639 3247 8638 3266 8605 3307 8614
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 4:11 AM CST, 5 hours 1 minute earlier.
Area forecast discussion, Jan 19, 4:11 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 411 AM CST FRI JAN 19 2001 COLD FRONT NOW WELL DEFINED FROM JUST EAST OF HSV AND TCL TO A LOW N OF NEW ORLEANS. THE LOW IS FORECAST TO PASS SE OF BHM THIS MORNING AND BE INTO NW GA BY NOON. RAINFALL IN THE FFA AREA NW AL HAS DIMINISHED SLIGHTLY BUT REMAINS ALMOST CONTINUOUS AND LIKELY TO PICK UP AGAIN AS THE LOW APPROACHES. RADAR PRECIP ESTIMATES WERE A LITTLE ON THE LOW SIDE...BY MAYBE 30%...AT MIDNIGHT. THERE IS STILL A LOT OF LIGHTNING BACK IN THE COLD AIR OVER LA. WILL CONTINUE THE FF WATCH FOR THIS MORNING. ELSEWHERE...THUNDERSTORMS MAY PRODUCE HEAVIER RAINFALL RATES BUT OF LESSER DURATION AND FLASH FLOODING NOT LIKELY. PRECIP WILL DIMINISH THIS AFTERNOON AND EVENING...PROBABLY ENDING BEFORE IT CAN CHANGE OVER TO SNOW. EVEN IF A BRIEF PERIOD OF SNOW OCCURS...IT SHOULD MELT AS TEMPS NOT EXPECTED TO FALL BELOW FREEZING UNTIL PRETTY LATE TONIGHT. WE COULD SEE SOME VERY LIGHT ACCUMULATIONS TN VALLEY AFTER MIDNIGHT...SPECIALLY NE AL. MORE CONCERNED ABOUT SNOW ACCUMULATING SAT OVER THE TN VALLEY... SPECIALLY HSV EWD AS STRONG UPPER LOW SWINGS ACROSS TN/KY. MODEL QPF'S DON'T SHOW MUCH BUT BELIEVE WE COULD SEE AN INCH OR SO UP THERE. AREAS ALREADY BEHIND THE FRONT WILL SEE TEMPS STEADY OR FALLING SLOWLY TODAY. WINDS EXPECTED TO HOLD UP THRU SATU BUT WIND CHILL CRITERIA NOT EXPECTED TO BE MET. IT WILL MOST UNPLEASANT ON SAT HOWEVER. HSV RS 044/031 033/020 042 +65 BHM RM 055/029 035/023 044 +51 MGM TE 069/034 040/025 048 +20= .BHM...NONE. 07
In the hours before
Special weather statement, Jan 19, 3:22 AM CST, 5 hours 50 minutes before
ALZ022-023-030>034-191015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 AM CST FRI JAN 19 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR PICKENS...HALE... TUSCALOOSA...SUMTER...GREENE...PERRY...AND BIBB COUNTIES. THIS LEAVES NO COUNTIES UNDER A SEVERE THUNDERSTORM WATCH IN THE BIRMINGHAM COUNTY WARNING AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE MORNING HOURS...BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED.
Special weather statement, Jan 19, 7:34 AM CST, 1 hour 38 minutes before
ALZ001>038-040>050-191500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 734 AM CST FRI JAN 19 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. AN INTENSIFYING STORM SYSTEM...MOVING NORTHEAST OUT OF THE GULF OF MEXICO ACROSS THE SOUTHEASTERN STATES...WILL CONTINUE TO BRING RAIN TO NORTH AND CENTRAL ALABAMA TODAY. THE MOST WIDESPREAD RAIN WILL BE IN THE NORTHERN AND WESTERN SECTIONS OF THE STATE...WHERE THERE IS A POTENTIAL FOR FLASH FLOODING...ESPECIALLY THIS MORNING. SOUTH AND EAST OF INTERSTATE 20...THE RAIN WILL BE MORE SCATTERED IN NATURE. HOWEVER...IT IS IN THIS AREA WHERE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT TIME FOR SEVERE THUNDERSTORMS WILL ALSO BE DURING THE MORNING HOURS. GUSTY WINDS IN THE WAKE OF THE STORM SYSTEM WILL BRING MUCH COLDER AIR INTO THE STATE FROM THE NORTHWEST...WHILE GRADUALLY DIMINISHING THE EXTENT OF THE RAIN THIS AFTERNOON AND EARLY TONIGHT. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE FLASH FLOOD OR SEVERE WEATHER WARNINGS THROUGH THIS MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 8:44 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 46 min |
| Jan 19, 9:03 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 57 min |
| Jan 19, 9:16 AM CST | Tornado Warning | BMX | Montgomery | 44 min |
| Jan 19, 9:30 AM CST | Tornado Warning | BMX | Elmore | 45 min |
| Jan 19, 9:40 AM CST | Tornado Warning | BMX | Tallapoosa | 65 min |
| Jan 19, 9:51 AM CST | Severe Thunderstorm Warning | BMX | Macon | 39 min |
| Jan 19, 9:59 AM CST | Severe Thunderstorm Warning | BMX | Randolph | 61 min |
| Jan 19, 10:00 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.